Tornadoes · United States · Minnesota · 2019

EF1 tornado, Biscay to Sherman, Minnesota, July 28, 2019

From Biscay to Sherman, this EF1 tornado ran 2.6 miles across McLeod County on July 28, 2019, touching down at 3:36 PM CDT and reaching 440 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
July 28, 2019
Touchdown
3:36 PM CDT (20:36 UTC)
Lifted
3:42 PM CDT (20:42 UTC)
On the ground
6 minutes
Path length
2.6 miles (4.2 km)
Path width
440 yards (402 m)
Deaths
0
Injuries
0
County
McLeod County
Touchdown point
44.883, -94.169
Lift-off point
44.916, -94.142
Record number
1907281436-01

The damage survey

24 damage points were recorded along this path by NWS MPX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.

  • south edge of corn flattened
  • north edge of corn flattened

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Several severe storms developed in a highly sheared environment. Instability was adequate enough to cause a few of the storms to become tornadic near Silver Lake, and around Forest Lake, and Scandia during the afternoon of Sunday, July 28th. ||A storm survey found a total of six tornadoes. These surveys indicated an EF1 tornado formed near Silver Lake, and another between Forest Lake, north of Scandia, and into southern Chicago County. ||The worst damage occurred along Bone Lake near Scandia, where very large trees were uprooted or blown down. Some of the trees caused significant damage to lake homes on Bone Lake.

An EF0 tornado developed 3 miles southwest of Biscay and tracked northeast to just north of Biscay, Minnesota before dissipating. Corn was flattened along the path and some trees were uprooted near Minnesota Highway 22, and 150th Street. The maximum wind speed was estimated at 85 mph.

A brief EF0 tornado spun up southeast of Silver Lake and produced a little damage to some trees.

An EF1 tornado spun up southeast of Silver Lake and quickly became 1/4 mile wide (440 yards), as it tracked northeast across Highway 7 before dissipating 3 miles east-northeast of Silver Lake. Corn was flattened, a few outbuildings were destroyed, and many trees were damaged.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at Jul 28, 2:35 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 28, 2:35 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
235 PM CDT Sun Jul 28 2019

.SHORT TERM...(This evening through Monday night)
Issued at 235 PM CDT Sun Jul 28 2019

Short term concerns remain convective/severe weather threat into
the evening. See latest SPC SWOMCD for particulars.

Expect upper trough and attendant MCV to exit into western WI
early this evening. This should take and severe threat east into
west central WI for the early evening. Will trend PoPs from the
west into the evening, and end them into Wisconsin late.
Otherwise, latest HRRR has continued to generate some widely
scattered convection with the secondary cold front progged into
western MN later in the evening. This could generate some isolated
showers as they die off after sunset. Clouds expected to remain
to the east with some breaks developing to the west overnight.
Then low level CAA and leftover RH will generate some clouds
across mainly the eastern half of the CWA into Monday. Cooler
850MB air drops over the region during the day (+8c) and with
clouds, northwest breeze, and dewpoints dropping into the 50s, it
will feel like an early fall day.

Clouds should erode to the east into Monday night with overnight
temperatures dropping off through the 50s.

.LONG TERM...(Tuesday through Sunday)
Issued at 230 PM CDT Sun Jul 28 2019

It looks to be quiet for most of the week as we sit downstream of
the large scale ridge with dry northwest flow much of the time.
We'll eventually see some precipitation chances return by the end
of the week as warm advection increases and we start to see some
moisture return on the backside of the surface high. Model
guidance is in good agreement through the period, leading to
decent confidence in a dry forecast through at least Thursday.
Could easily see a delay in the chance PoPs that are re-introduced
across the area Friday into Saturday given the persistence of the
surface ridge to our east and the intermittent nature to the warm
advection signal to our west.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1245 PM CDT Sun Jul 28 2019

Showers and thunderstorms will continue to develop and move east
into the early evening. Could see IFR conditions with heavy
rain/thunder across the northern and eastern TAF sites. Should see
intensification of activity over easter central MN by about 19z-
20z and move east across west central WI into the evening. This
has greatest potential of severe thunderstorms with strong winds
or an isolated tornado. Expect period of MVFR cigs as the system
exits. Secondary front moves into northwest CWA later this evening
but believe any convection potential is small. Lower clouds could
break some to the west but believe a mainly MVFR trend is in
storm for the northern and west central WI TAF sites into Monday
morning. Surface winds E-SE becoming W-NW into tonight as system
exits. Could see gusts to 23kt or so into Monday afternoon.

KMSP...Showers/thunder move back into the area by 20z and could be
heavy. Then decreasing trend expected after 00z as system exits to
the east. May see a brief period MVFR cigs after system exits and
again into Monday morning as colder air moves in. Should lift to
VFR Monday afternoon.

/OUTLOOK FOR KMSP/
Mon night...VFR. NW wind 5 kt.
Tue...VFR. NW wind 5 kt.
Wed...VFR. SE wind 5 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...DWE
LONG TERM...
AVIATION...DWE
Hazardous weather outlook, Jul 28, 12:53 PM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1253 PM CDT Sun Jul 28 2019

MNZ041>044-047>050-054>058-064-065-073-291800-
Douglas-Todd-Morrison-Mille Lacs-Stevens-Pope-Stearns-Benton-
Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-
Renville-Redwood-
1253 PM CDT Sun Jul 28 2019

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...southwest Minnesota and west
central Minnesota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible into this evening. Some storms may be
severe with damaging winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Friday night and Saturday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon.

MNZ045-051>053-059>063-066>070-074>078-082>085-091>093-WIZ014>016-
023>028-291800-
Kanabec-Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey-
Washington-McLeod-Sibley-Carver-Scott-Dakota-Brown-Nicollet-
Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-
Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-
Chippewa-Eau Claire-
1253 PM CDT Sun Jul 28 2019

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely this afternoon and this evening. Some
storms may be severe with damaging winds and perhaps a couple
tornadoes, especially across east central Minnesota and west
central Wisconsin. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Friday night and Saturday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
evening.

In the hours before

Local storm report, Jul 28, 3:20 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
320 PM CDT SUN JUL 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TORNADO          2 SW BISCAY             44.81N 94.30W
07/28/2019                   MCLEOD             MN   TRAINED SPOTTER

            PHONED IN REPORT FROM TRAINED SPOTTER.

&&

CTG

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 12:00Z

8.6 hours before the tornado, 44 km from the path. July 28, 2019.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -77194, lifted condensation level 1530 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-07-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 54 square meters per square second, 0 to 6 km bulk shear 23 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-77194 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1530 m above ground
0-6 km bulk shear
23 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
2.7 K/km

Open this sounding in Storm Lab

Minneapolis, MN (KMPX), 00:00Z

3.4 hours after it, 44 km from the path. July 29, 2019.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 6 joules per kilogram, CIN -73, lifted condensation level 845 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-07-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 244 square meters per square second, 0 to 6 km bulk shear 34 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-73 J/kg
Surface CAPE
1097 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
34 kt
0-1 km bulk shear
36 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

The surface observations

Glencoe (GYL), 17 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Minneapolis radar (KMPX), 47 km away, was scanning. The volume nearest the touchdown began at 20:37 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2019 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of July 28, 2019

8 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 282:23 PM CDTEF1Nelson, ND3.8100
July 283:17 PM CDTEF0McLeod, MN4.0200
July 283:32 PM CDTEF0McLeod, MN0.325
July 284:28 PM CDTEF1Washington, MN8.2440$2.0 million
July 285:31 PM CDTEF0Polk, WI4.8100
July 286:41 PM CDTEF0Barron, WI0.425
July 288:53 PM CDTUnratedCharles Mix, SD1.210
July 289:10 PM CDTEF0Boyd, NE0.030

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.